Articles and Case Studies

How is Grace Going?

31 May 2011

Dr Andrew Miller author

by Dr Andrew Miller

“It has been 7 solid months since the hospital epidural blunder made Grace Wang change from a healthy young woman to a wheelchair trapped patient.

She still cannot stand and walk by herself, she had 2 brain surgeries, seizure, hands getting more numbness, still need 3 adults to help her go to bathroom and bed, which all due to the epidural accident in June 2010. Since then, she has never been back home. The whole family still live in St George Hospital Patients Lodge on Short St. Alex is 7 months old, he is mum’s little helper, makes mum smile every day.”1

Case history

According to many media reports Grace Wang was in labour when allegedly she received an epidural where clear chlorhexidine solution was inadvertently injected instead of local anaesthetic. 2, 3  The two had apparently been decanted to galley pots on the epidural trolley, where the solutions would have appeared very similar if not indistinguishable to the anaesthetist performing the procedure.

Discussion

Whether or not these reports are entirely accurate, there is a long and catastrophic list of case reports of inadvertent administration of damaging agents into the intrathecal and epidural space. These are merely a subset of damaging medication errors, which occur less often than relatively common benign errors. In the latter it is only good luck that prevents harm to the patient.

It would be comforting and intuitive to think that what is required is for system changes to be implemented that would prevent these maladministrations recurring.

However there has been reluctance from both practitioners and administrators to adopt suggestions to minimise such incidents. Professor Alan Merry, a leader in anaesthesia, argues that denial of the problem, misplaced optimism (“it won’t happen to me”), and nihilist defeatism have obstructed the adoption of many simple safety improvements that have sound theoretical bases.4 Platt and Roberts echo this frustration in their recent editorial about anaphylaxis from patent blue dye.5 This reaction is predictable with appropriate preadministration skin testing; so they ask when will this graduate from misadventure to misdemeanour?

Changes have long been suggested in many areas including but not only:

  • presentation and packaging – to prevent identical  appearance of different drugs;
  • storage – to separate items that can be confused, and remove lethal doses from bedsides;
  • administration checking protocols – such as double checks;
  • technological systems – including bar coding and syringe incompatibility.

Some have been adopted widely, others not. The NHS is implementing a patient safety initiative in the UK  that will mandate:

  • from April 2012 that devices used to inject intrathecal medications will not be compatible with Luer lock intravenous systems;
  • from April 2013 that devices used to inject intrathecal, epidural and regional medications will not be compatible with Luer lock intravenous systems or intravenous spikes.

This will be a welcome step forward, but many non-medical people may find it difficult to believe it has taken this long.

As Alan Merry points out, there is no single answer to “safe medication management”, but as many barriers as possible must be added to the administration of the wrong drug or agent.

Perhaps the advent of facebook will go on the list as a cultural development that improves patient safety. In days gone by, a disabled patient might have disappeared from public view as the news cycles. Easy publication of the sobering reality of outcomes might instead refresh our own diligence and professionalism, not only in our practice but also in our advocacy for safety. Next time someone  complains about a “time out” to check patient details, or how much we are spending on systems for medication safety, we might tell them to look up how Grace Wang is going.

References

  1. facebook.com/pages/Grace-Wang-Epidural-TragedyUpdates-and-Help/114939555226205 Accessed 29/3/2011
  2. smh.com.au/lifestyle/wellbeing/call-for-ban-follows-horrificepidural-error-20110330-1cgb9.html Accessed 31/3/2011
  3. smh.com.au/nsw/outdated-medical-procedure-behindcatastrophic-epidural-injury-20100822-13at2.html Accessed 20/3/2011
  4. Merry A F. Medication error in New Zealand - time to act. N Z Med J 2008; 121(1272).
  5. Platt P, Roberts L. Anaphylaxis to patent blue dye – misadventure or misdemeanour? Anaesth Intensive Care 2011; 39:166-167 ataaic.net.au/Document/?D=20110046Accessed 29/3/2011
  6. nrls.npsa.nhs.uk/resources/?entryid45=94529 Accessed 29/3/2011
Clinical, Complaints and Adverse Events, Anaesthesia
 

Library

How to Respond to a Complaint

Even a complaint that may seem trivial is important to the patient. MDA national Medico-legal Adviser and practicing GP, Dr Jane Deacon, discusses how to respond to a complaint.

Podcasts

11 Apr 2019

Top Tips and Medico-legal Mistakes Part 1

MDA National Executive Professional Services Manager and GP, Dr Sara Bird, explains how to be better prepared and avoid common medico-legal mistakes.

Podcasts

11 Apr 2019